Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at May 28, 2018, 5:21 PM CDT for Des Moines County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 5:21 PM CDT (22:21 UTC)
- Expired
- May 28, 2018, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
County Des Moines County, IA
The radar
The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2066 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
628
WWUS83 KDVN 282221
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
521 PM CDT MON MAY 28 2018
IAC057-282245-
Des Moines-
521 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DES MOINES COUNTY UNTIL
545 PM CDT...
At 520 PM CDT, a strong thunderstorm was located near West
Burlington, or near Burlington, moving west at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Burlington, West Burlington, Danville, Middletown, Gulf Port, Starr's
Cave Park and Preserve, Sperry, Prairie Grove, Big Hollow Recreation
Area, Pleasant Grove, Dodgeville, Beaverdale and Des Moines County
Fairgrounds.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4081 9136 4101 9136 4098 9102 4084 9107
4081 9110
TIME...MOT...LOC 2220Z 098DEG 24KT 4091 9112
$$
SheetsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at May 28, 3:01 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 28, 3:01 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 301 PM CDT Mon May 28 2018 .SYNOPSIS... Issued at 224 PM CDT Mon May 28 2018 At 2 PM CDT, another hot and humid day with record to near record high temperatures and heat indices in the mid to upper 90s to around 100F. Isolated storms have once again fired south of highway 30. Unlike past couple of days appears storms are staying below severe levels with convection likely to weaken due to pure heating and no forcing in the next 2 to 3 hours. Moisture from "Alberto" will tend to arrive late Tuesday ahead of next weak front with increasing chances of precipitation by Tuesday night through Wednesday. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 224 PM CDT Mon May 28 2018 Short Term Forecast Confidence Assessment...fair to good or average to above average. Main issue is if convection once again develops mid to late PM with less instability and forcing suggesting non-severe storms more likely than past two days. Area highs and lows once gain likely to be within 3 degrees with mins like past two nights possibly a few degrees too high. Tonight...Like last night, any convection likely to end around 7 PM or earlier. This to result in another warm night with fair skies and lows in the upper 60s to locally near 70F in south sections. Light east to southeast winds. Tuesday...increasing clouds by afternoon with popcorn showers and isolated storms suggested by 3 to 4 PM. Again, less instability supports storms to stay below severe levels. Highs about 3 to 4 degrees cooler resulting heat index values mostly middle 90s during early to mid afternoon hours. .LONG TERM...(Tuesday Night through Monday) ISSUED AT 224 PM CDT Mon May 28 2018 For Tuesday night, scattered showers and storms are possible as a low amplitude upper wave approaches from the northwest and the remnants of what was subtropical storm Alberto reaches SE Illinois. However, the coverage of storms at any one time may not be that high due to the absence of focused ascent. Through midnight, remnant convective outflow boundaries and possibly an axis or two of low- level convergent flow, more on the synoptic scale, may be enough to develop occasional scattered showers and storms. Later in the night into Wednesday afternoon, PVA associated with the outer periphery of Alberto's mid-level circulation and increasing upper divergence in the right entrance region of an upper jet streak may lead to more widespread rain, and possibly isolated embedded thunder, across parts of the eastern forecast area. Further to the west, there is a chance for diurnally driven scattered showers and storms as the heat and humidity build Wednesday afternoon. Model consensus takes a 2.2" PWAT max, attendant to extratropical Alberto's circulation, and swath of very heavy rainfall to the east of the forecast area, across eastern Illinois or northern Indiana. The CMC and NAM are further west and would bring heavy rain into the far eastern counties of the CWA. This is a situation we'll have to monitor as it gets closer. Thursday On After starting in the mid 80s to around 90 F on Thursday, a series of backdoor cold fronts will cause temperatures to gradually cool and humidity to decrease from Friday through the upcoming weekend. Overall, rain chances are low through this period. Uttech && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 1217 PM CDT Mon May 28 2018 VFR conditions with summertime, fair skies and hot with mostly light southeast to east winds. Isolated convection this PM with coverage enough to support vicinity of storms wording this PM. Once again, some risk of patchy light fog toward daybreak but not included as past two nights have shown little or no reduced visibility so persistence suggests keeping AOA 7 miles attm. && .CLIMATE... ISSUED AT 224 PM CDT Mon May 28 2018 Record Highs for May 29... Moline.........99 in 1934 Cedar Rapids...99 in 1934 Dubuque........97 in 1934 Burlington.....98 in 1934 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...16 SHORT TERM...16 LONG TERM...Uttech AVIATION...16 CLIMATE...16
Hazardous weather outlook, May 28, 4:08 AM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 408 AM CDT Mon May 28 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-290915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 408 AM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Hot and moderately humid weather will continue today, with highs in the mid to upper 90s, and heat index readings approaching 100 degrees. Be sure to take breaks and drink plenty of water today. Much like the past few days, in the heat of the day, isolated thunderstorms are possible, especially along and south of Interstate 80. Any thunderstorm that develops will move slowly, and will bring the threat for very heavy rain, frequent lightning, and gusty winds. A few severe thunderstorms are possible as well, with winds to 60 mph and quarter size hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Hot temperatures are expected to continue through Tuesday. Chances for thunderstorms exist from Tuesday night through Thursday and again Sunday. It is too soon to tell if any of these storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. Ervin/Gibbs
In the hours before
Special weather statement, May 28, 12:51 PM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1251 PM CDT MON MAY 28 2018
ILC011-155-281830-
Putnam-Bureau-
1251 PM CDT MON MAY 28 2018
...STRONG THUNDERSTORMS WILL AFFECT PUTNAM AND CENTRAL BUREAU
COUNTIES UNTIL 130 PM CDT...
At 1249 PM CDT, a strong thunderstorm was located over Spring Valley,
or near Peru, moving southwest at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Princeton, Hennepin, Spring Valley, Henry, DePue, Granville, Ladd,
Wyanet, Tiskilwa, Dalzell, Bureau Junction, McNabb, Putnam, Mark,
Cherry, Malden, Seatonville, Magnolia, Standard and Milo.
This includes the following highways...
Interstate 80 in Illinois between mile markers 49 and 72.
Interstate 180 between mile markers 1 and 13.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4111 8935 4112 8934 4115 8933 4115 8961
4148 8961 4147 8917 4110 8916
TIME...MOT...LOC 1749Z 054DEG 8KT 4133 8919
SheetsSpecial weather statement, May 28, 1:39 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
139 PM CDT MON MAY 28 2018
ILC011-073-155-281915-
Putnam-Henry-Bureau-
139 PM CDT MON MAY 28 2018
...STRONG THUNDERSTORMS WILL AFFECT WESTERN PUTNAM...EASTERN HENRY
AND WESTERN BUREAU COUNTIES UNTIL 215 PM CDT...
At 136 PM CDT, strong thunderstorms were developing and moving
across Putnam, eastern Bureau, and eastern Henry counties. These
storms were moving to the southwest around 10 mph.
Winds in excess of 40 mph and dime size hail can be expected with
these storms.
Locations impacted include...
Kewanee, Princeton, Geneseo, Galva, Henry, Wyanet, Atkinson,
Sheffield, Annawan, Tiskilwa, Buda, Putnam, Neponset, Manlius,
Mineral, Milo, Bishop Hill, New Bedford, German Corner and Kewanee
Municipal Airport.
This includes the following highways...
Interstate 80 in Illinois between mile markers 18 and 54.
Interstate 180 near mile marker 4.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4110 8936 4115 8933 4115 8964 4123 8964
4123 8987 4115 8987 4115 9018 4151 9018
4151 8962 4111 8924
TIME...MOT...LOC 1836Z 054DEG 49KT 4129 8951
SheetsSpecial weather statement, May 28, 2:52 PM CDT, 2 hours 29 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 252 PM CDT MON MAY 28 2018 ILC131-161-IAC115-139-282015- Rock Island-Mercer-Louisa-Muscatine- 252 PM CDT MON MAY 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN ROCK ISLAND... NORTHWESTERN MERCER...NORTHERN LOUISA AND SOUTHERN MUSCATINE COUNTIES UNTIL 315 PM CDT... At 251 PM CDT, a strong thunderstorm was located near Eliza, or near Muscatine, moving west at 10 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Muscatine, Fruitland, Grandview, Eliza, Letts, Illinois City, Fairport, Cranston, New Era, Fairport Recreation Area, Wildcat Den State Park, Petersville, Ardon, Muscatine Municipal Airport and Flaming Prairie Park. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4147 9088 4124 9088 4125 9130 4151 9128 TIME...MOT...LOC 1951Z 098DEG 9KT 4135 9100 Sheets
Special weather statement, May 28, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
521 PM CDT MON MAY 28 2018
IAC057-282245-
Des Moines-
521 PM CDT MON MAY 28 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DES MOINES COUNTY UNTIL
545 PM CDT...
At 520 PM CDT, a strong thunderstorm was located near West
Burlington, or near Burlington, moving west at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Burlington, West Burlington, Danville, Middletown, Gulf Port, Starr's
Cave Park and Preserve, Sperry, Prairie Grove, Big Hollow Recreation
Area, Pleasant Grove, Dodgeville, Beaverdale and Des Moines County
Fairgrounds.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4081 9136 4101 9136 4098 9102 4084 9107
4081 9110
TIME...MOT...LOC 2220Z 098DEG 24KT 4091 9112
SheetsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:52 PM CDT | Special Weather Statement | DVN | Muscatine | 23 min |
| May 28, 12:51 PM CDT | Special Weather Statement | DVN | Bureau, Putnam | 39 min |
| May 28, 1:39 PM CDT | Special Weather Statement | DVN | Bureau, Henry | 36 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.